Format

Send to

Choose Destination
J Okla State Med Assoc. 2011 Feb;104(2):62-5.

Benzodiazepine withdrawal seizures and management.

Author information

1
Griffin Memorial Hospital, 900 E Main St, Norman, Oklahoma 73071, USA.

Abstract

Since the first report of benzodiazepine withdrawal seizure in 1961, many case reports have followed. Withdrawal seizures have occurred with short, medium, and long halflife benzodiazepine, if discontinued abruptly. Withdrawal seizures usually occur in patients who have been taking these medications for long periods of time and at high doses. Seizures have also been reported with less than 15 days of use and at therapeutic dosage. Almost all the withdrawal seizures reported were grand mal seizures. The severity of seizures range from a single episode to coma and death. Benzodiazepine dose tapering can be done faster in a hospital setting in high-dose abusers, but must be done more slowly in the outpatient setting in therapeutic dosage users.

PMID:
21815323
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center